Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 345, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2008, 8:44 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2008, 8:44 PM MDT (02:44 UTC)
- Expired
- Jul 18, 2008, 9:30 PM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 190244 SVRLBF NEC031-161-190330- /O.NEW.KLBF.SV.W.0345.080719T0244Z-080719T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 844 PM MDT FRI JUL 18 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... EAST CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 930 PM MDT * AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROCK HILL...OR 7 MILES SOUTHEAST OF GORDON...AND MOVING EAST AT 27 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCK HILL BY 850 PM MDT... 6 MILES SOUTH OF INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD BY 900 PM MDT... INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD AND 8 MILES SOUTH OF HIGHWAY 61 CROSSING THE NIOBRARA RIVER BY 925 PM MDT... 9 MILES NORTH OF HIGHWAY 61 CROSSING THE SNAKE RIVER BY 930 PM MDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4280 10153 4255 10172 4263 10230 4285 10213 TIME...MOT...LOC 0243Z 279DEG 23KT 4274 10208 $$ JWS
2 follow-up statements
000
WWUS53 KLBF 190306
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1006 PM CDT FRI JUL 18 2008
NEC161-190315-
/O.CAN.KLBF.SV.W.0345.000000T0000Z-080719T0330Z/
SHERIDAN NE-
905 PM MDT FRI JUL 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHERIDAN COUNTY
IS CANCELLED...
AT 905 PM MDT...THE STORM THAT PROMPTED THE WARNING HAD MOVED EAST
OUT OF THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
SATURDAY MORNING FOR NORTH CENTRAL NEBRASKA.
LAT...LON 4284 10204 4284 10199 4283 10198 4284 10194
4283 10191 4280 10153 4255 10172 4260 10206
4285 10207 4285 10205
TIME...MOT...LOC 0305Z 275DEG 32KT 4273 10185
$$
NEC031-190330-
/O.CON.KLBF.SV.W.0345.000000T0000Z-080719T0330Z/
CHERRY NE-
905 PM MDT FRI JUL 18 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR WEST CENTRAL CHERRY COUNTY...
AT 901 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...OR 16 MILES
EAST OF GORDON...MOVING EAST AT 37 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD AND 6 MILES SOUTH OF
HIGHWAY 61 CROSSING THE NIOBRARA RIVER BY 915 PM MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
SATURDAY MORNING FOR NORTH CENTRAL NEBRASKA.
LAT...LON 4284 10204 4284 10199 4283 10198 4284 10194
4283 10191 4280 10153 4255 10172 4260 10206
4285 10207 4285 10205
TIME...MOT...LOC 0305Z 275DEG 32KT 4273 10185
$$
JWS000
WWUS53 KLBF 190330
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1030 PM CDT FRI JUL 18 2008
NEC031-190338-
/O.EXP.KLBF.SV.W.0345.000000T0000Z-080719T0330Z/
CHERRY NE-
928 PM MDT FRI JUL 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHERRY COUNTY
WILL EXPIRE AT 1030 PM CDT/930 PM MDT/...
AT 928 PM MDT...DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAD WEAKENED BELOW SEVERE LIMITS. HOWEVER...STRONG
THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN AND GUSTY WINDS
TO 40 MPH WILL CONTINUE MOVING ACROSS NORTHERN CHERRY COUNTY THROUGH
MIDNIGHT CDT (11 PM MDT).
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
SATURDAY MORNING FOR NORTH CENTRAL NEBRASKA.
LAT...LON 4284 10204 4284 10199 4283 10198 4284 10194
4283 10191 4280 10153 4255 10172 4260 10206
4285 10207 4285 10205
TIME...MOT...LOC 0328Z 275DEG 32KT 4271 10157
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:38 PM MDT, 7 hours 6 minutes earlier.
Area forecast discussion, Jul 18, 1:38 PM MDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 238 PM CDT FRI JUL 18 2008 .DISCUSSION... THE FCST FOR TONIGHT AND SATURDAY IS GETTING INTERESTING. WATER VAPOR CLEARLY SHOWS A SIGNIFICANT SUBTROPICAL DISTURBANCE OVER THE CENTRAL ROCKIES MOVING NORTHEAST TOWARD NEB. TIMING TOOLS BRING THIS FEATURE ACROSS THE FCST AREA LATE TONIGHT OR SATURDAY MORNING. NONE OF THE MODELS ACKNOWLEDGE THIS FEATURE AND THIS HAS BEEN A PROBLEM OF LATE. THE NAM12 12Z RUN FOR EXAMPLE WAS OBLIVIOUS TO THE MCS WHICH WORKED OVER THE NCNTL ZONES TODAY. THIS SYSTEM HAS REINFORCED THE WEAK COLD FRONT CURRENTLY OVER CNTL ZONES THIS AFTN. IF THIS FRONT IS ABLE TO MAINTAIN POSITION TONIGHT...IT WOULD PROVIDE EXCELLENT FOCUS FOR THUNDERSTORMS TONIGHT AND SATURDAY MORNING. GRIDS HAVE BEEN MANUALLY ADJUSTED FOR STORMS TONIGHT THROUGH SATURDAY AFTN UNTIL WE ARE SURE THIS DISTURBANCE HAS EXITED THE AREA. SUNDAY AND MONDAY...BLENDED SOLNS OF THE GFS AND NAM12 ARE DRY WITH HIGH TEMPERATURES IN THE 90S. POPS HAVE BEEN MANUALLY ADJUSTED UPWARD AS A WEAK COLD FRONT IS EXPECTED TO WAIVER NORTH AND SOUTH ACROSS S DAKOTA AND NEB PROVIDING FOCUS FOR STORM DEVELOPMENT. THE ATM WILL REMAIN HEAVILY INFLUENCED BY SUBTROPICAL MOISTURE. DURING THIS TIME...THE THREAT OF SEVERE THUNDERSTORMS APPEAR RELATIVELY LOW GIVEN WINDS ALOFT ARE FAIRLY LIGHT. SPC NONETHELESS HAS OUTLOOKED PARTS OF THE FCST AREA TONIGHT THROUGH SUNDAY FOR SEVERE WEATHER. TUESDAY THROUGH FRIDAY...THE TROPICS REMAIN VERY ACTIVE AS A SERIES OF TROPICAL DISTURBANCES WILL MOVE EAST THROUGH THE CARIBBEAN...GULF OF MEXICO AND EASTERN PACIFIC AND BECOME PARTIALLY ENTRAINED IN A SUBTROPICAL RIDGE COVERING THE CNTL AND WRN U.S.. A PERSISTENT TROF OVER THE NRN PACIFIC IS EXPECTED TO FACILITATE MOISTURE ENTRAINMENT IN THE RIDGE OVER THE U.S. THIS IS A TEXT-BOOK LATE SUMMER RAINFALL PATTERN WHICH APPEARS TO HAVE STARTED WEEKS EARLY. AS CURRENTLY INDICATED BY SATELLITE AND FCST BY THE GFS AND ECMWF... DEEP TROPICAL MOISTURE AND EMBEDDED SUBTROPICAL DISTURBANCES WILL ROTATE AROUND THE WRN U.S. HIGH PRESSURE SYSTEM EVENTUALLY CROSSING THE THE CNTL AND NRN PLAINS. PRESUMABLY...A WEAK SFC FRONT WILL WOBBLE NORTH AND SOUTH THROUGH THE CENTRAL AND NRN PLAINS PROVIDING FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS NEB. THE HPC PROVIDED GRIDS DID AN EXCELLENT JOB LACING THE FCST AREA WITH 20 TO 40 POPS ALMOST DAILY AND THE MAX TEMPERATURE GRIDS WITH LOWER TO MID 90S LOOKED VERY REASONABLE FOR THE MOIST ENVIRONMENT. POPS HAVE BEEN LIMITED TO AROUND 30 PERCENT AS 40 PERCENT POPS IN THE EXTENDED PERIODS GENERALLY IMPLIES LIKELY CHANCES FOR STORM DEVELOPMENT. THUS THE CHANCES OF RAIN DURING THIS CRITICAL PERIOD OF THE GROWING SEASON LOOK QUITE FAVORABLE AS THE TROPICS ARE ACTIVE AND A PERSISTENT TROF ACROSS THE NRN PACIFIC LIFTS MOISTURE FROM THE DEEP SOUTH NORTH ACROSS THE PLAINS. && .AVIATION... MORNING THUNDERSTORM ACTIVITY OVER NORTH CENTRAL NEBRASKA WILL CONTINUE TO EXIT THE REGION DURING THE EARLY AFTERNOON HOURS. A COOL AND STABLE LOW LVL AIRMASS HAS BEEN LEFT BEHIND IN THE WAKE OF THE MORNING THUNDERSTORM COMPLEX...WHICH MAY DELAY RENEWED THUNDERSTORM DEVELOPMENT UNTIL THE LATE AFTERNOON OR EVENING HOURS. GIVEN THE AMOUNT OF UNCERTAINTY REGARDING DESTABILIZATION AND FOCUS FOR STORM DEVELOPMENT...HAVE OPTED TO ONLY MENTION CB IN THE KVTN TAF. THE MOST LIKELY SCENARIO FOR EVENING/OVERNIGHT STORMS IN NORTH CENTRAL NEB IS FOR ACTIVITY TO DEVELOP OVER WY/SD/NEB PANHANDLE...AND THEN MOVE EAST/SOUTHEAST TOWARD THE KVTN TERMINAL AFTER 00Z SATURDAY. OTHERWISE...SFC WINDS WILL BEGIN TO VEER TOWARDS SOUTHEASTERLY FRIDAY AFTERNOON...THEN SOUTH/SOUTHWEST DURING THE OVERNIGHT. A SFC COLD FRONT IS FCST TO MOVE SOUTH ACROSS WESTERN NEB SATURDAY MORNING...CAUSING WINDS AT KVTN TO BECOME NORTHWESTERLY BY 12-15Z. IN ADDITION TO THE WIND SHIFT...A VERY HUMID SFC AIRMASS COMBINED WITH A STRONG BOUNDARY LAYER CAPPING INVERSION MAY YIELD A SCT CLOUD DECK AT 1000 FT AFTER 09Z SATURDAY AT KLBF. FUTURE TAF FCSTS MAY NEED TO FURTHER LOWER THIS CEILING AND INCREASE THE COVERAGE TO BKN OR OVC. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/JG
Hazardous weather outlook, Jul 18, 2:45 PM MDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 345 PM CDT FRI JUL 18 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 345 PM CDT FRI JUL 18 2008 /245 PM MDT FRI JUL 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. A WEAK OUTFLOW BOUNDARY WAS LOCATED FROM NEAR BROKEN BOW TO MERRIMAN FRIDAY AFTERNOON...WITH DESTABILIZATION TAKING PLACE WEST OF THIS LINE...WHILE A COOLER AND MORE STABLE AIRMASS EXISTS TO THE EAST. UPSTREAM OF THE CENTRAL HIGH PLAINS...AN UPPER LEVEL DISTURBANCE WAS MOVING EAST ACROSS THE CENTRAL ROCKIES...WHILE ANOTHER DISTURBANCE WAS APPROACHING THE NORTHERN HIGH PLAINS. THESE UPPER LEVEL WAVES ARE EXPECTED TO AID IN THUNDERSTORM DEVELOPMENT FROM COLORADO NORTH INTO WYOMING AND THE DAKOTAS. STORMS OVER THE DAKOTAS ARE EXPECTED TO CONGEAL INTO A LARGE CONVECTIVE COMPLEX OVERNIGHT...AND THEN MOVE EAST TO SOUTHEAST ACROSS THE REGION...POSSIBLY AFFECTING PORTIONS OF NORTH CENTRAL NEBRASKA TONIGHT. OTHER STORMS OVER WYOMING AND COLORADO MAY ENTER WESTERN NEBRASKA DURING THE EVENING AND NIGHT TIME HOURS. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY ACROSS CENTRAL...NORTH CENTRAL AND NORTHWEST NEBRASKA. A FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTH INTO NEBRASKA SATURDAY MORNING...AND THEN BECOME STATIONARY BY SATURDAY AFTERNOON. THUNDERSTORMS MAY BE ONGOING ALONG THE FRONT OVER NORTH CENTRAL NEBRASKA SATURDAY MORNING...WHILE OTHER ACTIVITY MAY REDEVELOP ALONG THE BOUNDARY SATURDAY AFTERNOON. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
In the hours before
Local storm report, Jul 18, 8:05 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM CDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 6 N GORDON 42.89N 102.20W
07/18/2008 E0.75 INCH SHERIDAN NE CO-OP OBSERVER
&&
MBYRDThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:25 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 50 min |
| Jul 18, 8:07 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.